Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: teenage rapid weight gain
|meganwonka - Mon Nov 17, 2008 5:49 pm||
Hi. I'm 16, 5'4", very active, and very conscious of what i eat, and how much i eat. I've been a cheerleader for 7 years, and a swimmer for 2 years. I go to the gym at least 4 hours a week. about 4 years ago, i started cutting out sweets, sodas, anything fried, or with too much fat. so everything is pretty much healthy. and i don't think i overeat... but still, within 2 years, i've gained 35-40 pounds. I'm so far overweight its just unbelievable to me. I try to be as healthy as possible, and as active as i can, but the weight will not go away.
I don't know if this has anything to do with it but, a few years back i was diagnosed with mild depression. I'm not sure if this could effect anything or not, i just need some answers as to what could possibly be going on...
|Dr. A. Rajput - Tue Nov 18, 2008 12:45 pm||
Let us review some common factors associated with weight gain.
Age - At your age, many of them tend to gain weight. It could be reversible or irreversible.
Increase in caloric intake and Alcohol- Knowingly or unknowingly, one tends to eat more. Alcohol can also cause weight gain.
Decrease in physical activity level- Which doesn't seem to be an issue in your situation.
Steroids can cause variable weight gain
Antidiabetic medications are associated with weight gain.
Antidepressants- Many of the antidepressants medications are associated with weight gain.
Oral contraceptives are associated with wieght gain.
Depression and stress themselves are associated with increase food intake, knowingly or unknowingly.
Just to list some Endocrinologic disorders:-
Polycystic ovary syndrome
So to sum it up, weight gain could be due to a single or multiple factors. Last but not the least, having positive attitude towards life always helps. I tried to give you a rough idea but you need to see your doctor and the dietician regarding this. I am sure you will see positive results with time and proper counselling.
Wish you best luck.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.